Toxic epidermal necrolysis (TEN) is a rare disorder of the skin and mucous membranes these days. Also, it is a life-threatening skin condition. Toxic epidermal necrolysis is characterized by a blistering and peeling of the skin.
Also, it usually causes flu-like symptoms in the early stages. In this article, I hope to explain the main symptoms, causes, and treatment for Toxic epidermal necrolysis. Also, you will get a good idea about this skin condition with the help of this information and toxic epidermal necrolysis pictures.
Steven johnson syndrome (SJS)
There is a slight difference between the toxic epidermal necrolysis and steven johnson syndrome. Toxic epidermal necrolysis is the more severe form of steven johnson syndrome (SJS). What are the symptoms of steven johnson syndrome? As I said the steven johnson syndrome symptoms start with the flu. Widespread skin pain, red or purplish rashes, and blisters are some symptoms of Steven-Johnson syndrome.
Actually, Steven Johnson syndrome is a medical emergency that requires hospitalization and it can take weeks to months to recover. If it comes to toxic epidermal necrolysis, it involves more than 30% of the skin surface and extensive damage to the mucous membranes. Also, steven johnson syndrome (SJS) involves less than 10 percent of the body.
What are the symptoms of toxic epidermal necrolysis?
Actually, it is very important to know the symptoms of toxic epidermal necrolysis. Also, the symptoms of epidermal necrolysis are different for each person. If you know the symptoms, you can easily diagnose the disease. It is also possible to seek treatment quickly.
- Sore throat and difficulty swallowing
- body aches
- red, stinging eyes
- painful skin
These are some most common symptoms of toxic epidermal necrolysis and the main symptom is severe skin peeling and blistering. Actually, the peeling progresses quickly and it is resulting in large raw areas. And these areas can easily become infected. Also, it allows fluids to ooze from the raw, damaged areas. Also, these symptoms can progress within several hours or days. After about 3 days, the skin peels with or without blistering.
There can be red, pink, or purple patches in the skin. If there is a painful, red area that spreads quickly, it can be a symptom of toxic epidermal necrolysis. Toxic epidermal necrolysis also affects the mucous membranes, such as the mouth/throat, eyes, throat, and genital region/urethra/anus. If the condition spread to the eyes, mouth, and genitals, the situation will be dangerous.
What are the causes of toxic epidermal necrolysis?
Toxic epidermal necrolysis is one of the serious skin conditions. Also, it is so rare and each individual may experience symptoms differently. Because of that, it is difficult to identify the underlying cause of toxic epidermal necrolysis. The most common cause of toxic epidermal necrolysis is an adverse reaction to medication and it is responsible for up to 95 percent of toxic epidermal necrolysis cases.
So it can be caused by an abnormal reaction to medication like anticonvulsants, sulfonamide antibiotics, nevirapine, oxicams, or allopurinol. It is followed by a painful rash that spreads and blisters. And it is also known as a dangerous type of drug rash. The skin may peel without blistering and you will see raw areas of skin. Also, this condition forms within the first 2 months of taking the drug. Toxic epidermal necrolysis links to infections very rarely.
The first step of treatment
If your condition was caused by medication, what should you do? Definitely, you have to avoid that drug permanently. Also, you will need to avoid others closely related to it. Actually, the treatment for toxic epidermal necrolysis focuses on removing the cause, caring for wounds, and controlling pain. Not only that but also it focuses on minimizing complications as skin regrows too. So discontinuing the drug that caused your reaction is the first step of treatment.
Other treatments of toxic epidermal necrolysis depend on several factors.
- your age
- the severity of your condition
- your medical history
- the affected body areas
- your tolerance of certain procedures
- your overall health
Other treatments for TEN
After the hospitalization, everyone with toxic epidermal necrolysis needs to be cared for in a burn unit. The hospital team will use topical ointments and wound dressings to protect your skin. Also, they will give IV fluid and electrolytes to minimize the risk.
Not only that, but also they closely monitor the status of your internal organs, your electrolytes, and your overall fluid status. If you get the treatments well it will prevent further skin damage. Actually, the hospital team uses antibiotics cyclosporin as medications to treat toxic epidermal necrolysis. Not only that but also they use Intravenous immunoglobulin G (IVIG) and TNF alpha inhibitor etanercept, and immunosuppressant too.
Usually, almost everyone with this condition is given antibiotics to prevent infections. Sometimes IVIG is used to control the reaction and it can help your immune system. Also, the treatments will protect the raw skin from fluid loss and infection. Your hospital team will also closely monitor your eyes, mouth, and other special body parts for signs.
A lot of adjuvant therapies have been tried in toxic epidermal necrolysis. Plasmapheresis, corticosteroids, pentoxifylline, and infliximab are some of them. Actually, there is no reliable evidence for these treatments of toxic epidermal necrolysis. So currently, there is no standard treatment regimen for toxic epidermal necrolysis.
What are the long-term effects of toxic epidermal necrolysis?
- skin discoloration
- hair loss
- vision changes
- trouble urinating
- dry skin and mucous membranes
- impaired taste
- genital abnormalities
Toxic epidermal necrolysis is marked by large, painful blisters. Also, the toxic epidermal necrolysis can quickly lead to dehydration and infection. Usually, the recovery can take 3 to 6 weeks. Also, the mortality rate of toxic epidermal necrolysis is approximately 30 percent.
If you have symptoms of toxic epidermal necrolysis, you have to meet your doctor. So if you get medical attention immediately, you will get well soon. I think you got complete information about this skin condition from this article. If you go for the treatments early it will help to improve your recovery and outlook.